If you have diabetes, it is important to carefully manage the disease during and after your cancer treatment. You may be more focused on coping with your cancer diagnosis, but how you care for your diabetes is very important to your health and can affect the success of your treatment plan.
What is diabetes?
Diabetes occurs when the body cannot make enough insulin or use insulin well. Insulin is a hormone made by the pancreas that controls how much glucose, or sugar, is in the blood. Too much sugar in the blood for too long can lead to serious health problems. These problems may include heart disease, kidney failure, eye problems, and nerve problems.
High blood sugar is called hyperglycemia. Some people with diabetes need medication to control it. There are many types of diabetes medications and insulin that are used alone or together.
What cancer treatment risks can diabetes cause?
Diabetes can increase the risks of cancer treatment because:
Some cancer treatments and their side effects can make your blood sugar levels go up or down.
Some cancer treatments can make health problems you have from diabetes worse.
People with uncontrolled diabetes may have more severe cancer treatment side effects. For example, they are more likely to get infections and need hospital stays during treatment.
These challenges can make it hard to finish cancer treatment as planned. Your health care team will work with you to lower your treatment risks. Use your personal medical record to share which diabetes medications you take and any problems from diabetes that you have. Also be sure to let your team know if anything changes about your symptoms or your prescription for diabetes medication.
Which cancer treatments can affect diabetes?
Some cancer treatments can affect blood sugar levels. Ask your health care team about this risk for your specific cancer treatment plan and how to manage it.
Your health care team can also help you make a plan for monitoring and managing your blood sugar levels during cancer treatment. This may mean:
Checking your blood sugar level more often
Adjusting the dose of a current medication
Starting a new diabetes medication
Chemotherapy. Certain types of chemotherapy are associated with high blood sugar. They include 5-fluorouracil (5-FU)-based chemotherapy, asparaginase (Elspar), busulfan (Busulfex, Myleran), and platinum-based chemotherapy, such as cisplatin (Platinol). Also if you already have nerve damage from diabetes, some chemotherapy drugs can make it worse.
Steroid medications. Steroids can cause high blood sugar by increasing insulin resistance. This means the body does not respond properly to insulin. Steroids are also called corticosteroids or glucocorticoids. Your doctor may prescribe steroids to treat side effects of cancer and its treatment, such as nausea and pain. Or, steroids may be part of the treatment for the cancer itself. Commonly used steroids include dexamethasone, hydrocortisone, prednisone, and methylprednisolone (all of these steroids have multiple brand names).
To help keep your blood sugar stable, you may get steroids in several smaller doses instead of 1 large dose. Or you may receive it over a longer period of time through an intravenous (IV) tube. You may also need more insulin or need to start using it while on steroids.
Targeted therapies. Several targeted therapies can affect cellular pathways that control how insulin is used in the body. Examples include mTOR kinase inhibitors, like everolimus (Afinitor, Zortress) and ABL kinase inhibitors, such as nilotinib (Tasigna).
Immunotherapy. Certain immunotherapy drugs can affect your blood sugar. These include drugs that block a protein called PD-1. They include pembrolizumab (Keytruda) and nivolumab (Opdivo).
Hormone therapy. Hormone therapy for cancer removes, blocks, or adds hormones to destroy or slow the growth of cancer cells. It is often used to treat prostate cancer and some types of breast cancer. Some of these drugs can increase blood sugar.
Surgery. Your doctor will want to make sure your blood sugar is under control before surgery. If your blood sugar is too high, wounds will heal slower. This increases your infection risk.
What cancer-related side effects can affect diabetes?
Some side effects from cancer or cancer treatment can make it hard to balance your blood sugar. Your doctor may recommend changing the dose of diabetes medication you take when you have any of these side effects.
Relieving side effects is an important part of your cancer care and diabetes care. This is called palliative care or supportive care. It can help people with all stages of cancer feel better.
Nausea and vomiting. Nausea and vomiting are common side effects of chemotherapy, radiation therapy, and other cancer treatments. These conditions can affect your ability to eat or drink as you usually have. This can lead to too little sugar in the blood if you do not adjust your insulin. Low blood sugar is known as hypoglycemia. Like high blood sugar, it can cause serious health problems.
Dehydration. Treatment side effects such as nausea, vomiting, and diarrhea can cause dehydration. High blood sugar can also cause it, making dehydration worse. For example, people with uncontrolled diabetes urinate frequently. Even low levels of dehydration can affect your treatment recovery. Severe dehydration can be life-threatening.
Appetite loss. Appetite loss means you may eat less than usual. Or you may not feel hungry at all or feel full after eating only a small amount. Eating less carbohydrates without lowering how much insulin you take can result in low blood sugar.
Weight gain. Some cancer treatments, such as steroids and chemotherapy, can lead to weight gain. Being overweight can cause high blood sugar.
Fatigue. Cancer-related fatigue can make you less active. This decreases your body's sensitivity to insulin and leaves more sugar in your blood.
How can I manage my diabetes during cancer treatment?
Talk to your health care team about how to manage your diabetes during cancer treatment. They can provide information, monitor your health, and help you find the best support and resources that you need.
Follow a healthy eating plan. Eating healthy, well-timed meals helps keep your blood sugar balanced. Eating well also gives your body essential nutrients it needs during cancer treatment. An oncology dietitian can help you develop an eating plan based on your health issues and needs.
Get regular exercise. Exercise during cancer treatment helps your body use blood sugar. Physical activity can also help you stay at a healthy weight, which is an important part of managing diabetes.
Track your health. Use a journal or a free app like Cancer.Net Mobile to track your cancer treatments, your blood sugar level, diabetes medications, other medications, and side effects. This information can help you and your doctor pinpoint any health issues and their causes.
Manage stress. Stress from cancer and its treatments can cause your body to release various hormones that increase blood sugar. This can weaken your immune system. Stress management strategies can help you feel more relaxed and less anxious.
Questions to ask your health care team
Could the recommended cancer treatment affect my blood sugar levels?
Why is it important to continue managing diabetes during my cancer treatment?
How often should I check my blood sugar during cancer treatment? What is the best way to do so?
Where can I get a blood sugar monitor or other diabetes management equipment I need?
Will I need to change the diabetes medication I take during treatment or add new medications?
Can you recommend a Certified Diabetes Care and Education Specialist to help me adjust to changes in my diabetes care?
What dose of my diabetes medication do I need to take? How often?
What should my blood sugar target be before, during, and after each cancer treatment?
What are the symptoms of high blood sugar and low blood sugar?
What should I do if my blood sugar is too high or too low?
Can cancer tests or scans affect my blood sugar? If so, how I manage it when I am having those specific tests?
Does diabetes increase the risk of my cancer coming back?